Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 10, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 5, 1997, 10:28 PM EST for Tyrrell County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 1997, 10:28 PM EST (03:28 UTC)
- Expired
- Mar 5, 1997, 11:00 PM EST
- In force
- 32 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Tyrrell County, NC
The radar
The Morehead City radar (KMHX), 138 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 9:30 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 3.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 060327 RRA SVRMHX NCC177-060400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 1028 PM EST WED MAR 5 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...TYRRELL COUNTY AND THE ADJACENT COASTAL WATERS AT 1025 PM WEATHER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CROSSING TYRRELL COUNTY. THESE STORMS WILL BE AFFECTING TRAVIS EAST TO COLUMBIA TO THE ALIGATOR RIVER THROUGH 11 PM. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL LARGER THAN 3/4 OF AN INCH. IF YOU ARE OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. IF YOU CANNOT GET TO A BUILDING...AVOID HILL TOPS... TREES...TELEPHONE POLES AND METAL FENCES. BE READY FOR DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND HEAVY RAIN. JME/RF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 8:05 PM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Mar 5, 8:05 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 805 PM EST WED MAR 5 1997 ZFP: LONG LIVED BOW ECHO ACRS NRN AREAS RIDING ALONG WRM FRNT. SNDINGS SHOWS STRG MID LVL FLOW OF 50 TO 70 KTS WITH DRY AIR ABOVE GOOD LOW LVL MOISTURE...EXCELLENT FOR DAMAGING WINDS. INSTAB NOT REAL IMPRSV BUT GOOD ENUF TO SUSTAIN CNVCTN NEXT FEW HOURS. NOTICED LAST FEW RDR PIX CELL HAS DVLPD/MVD A LITTLE MORE SE SO MAY GET FEW OF MY COUNTIES THIS EVENG AS IT RIDES TMB. FRNT WILL CROSS ERLY THU MORN SO EXPECT CONT CHC SHRA/TSRA MOST ALL AREAS BEFORE ENDING LATE. RAPID CLRING AND GUSTY NW WINDS EXPECTED THU MORNING BEHIND FRNT. CWF: NO MJR CHNGS EXPECTED. RPDLY ADVANCING SQUALL LINE WITH STRG SW WINDS IN ADV OF IT. PROB WILL REACH GALES FOR A PERIOD AT DSLN7 AS LOW LVL JET CONTS TO STRENGTHEN WITH GOOD PRES FALLS TO N. COULD GO WITH GALE BUT CRNT VRY STRG SCA SHLD BE OK AS MOST SITES OTHER THAN DSLN7 PROB WILL STAY LESS THAN 35 KTS. WL LIKELY NEED SOME SMWS IF ANY CNVCTN MAKES IT TO SNDS AND CSTL WTRS GIVEN WNDS ALOFT. WL BE GOOD SURGE OF NW WINDS BEHIND FRNT THU MORNING WITH STRG LOW LVL CAA. .MHX...SCA CSTL WTRS AND SNDS. FREDERICK
In the hours before
Special weather statement, Mar 5, 8:07 PM EST, 2 hours 21 minutes before
NCZ079-029-044-060145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 808 PM EST WED MAR 5 1997 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR PITT...MARTIN AND GREENE COUNTIES... AT 805 PM WEATHER SERVICE RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS OVER THE EASTERN PIEDMONT NEAR RALEIGH. THESE STORMS HAVE BEEN PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL IN ECESS OF 3/4 INCH. THE STORMS ARE MOVING RAPIDLY TO THE SOUTHEAST AT 40 MPH AND WILL BE AFFECTING GREENE...PITT AND MARTIN COUNTIES AROUND 830 PM. RESIDENTS IN THE SEVERE THUNDERSTORM WATCH AREA SHOULD BE PREPARED TO SEEK SHELTER. AN INTERIOR ROOM AWAY FROM WINDOWS OR BASEMENTS OFFER THE EPROTECTION FROM STORMS. JME
Special weather statement, Mar 5, 8:08 PM EST, 2 hours 20 minutes before
NCZ079-029-044-060145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 808 PM EST WED MAR 5 1997 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR PITT...MARTIN AND GREENE COUNTIES... AT 805 PM WEATHER SERVICE RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS OVER THE EASTERN PIEDMONT NEAR RALEIGH. THESE STORMS HAVE BEEN PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL IN ECESS OF 3/4 INCH. THE STORMS ARE MOVING RAPIDLY TO THE SOUTHEAST AT 40 MPH AND WILL BE AFFECTING GREENE...PITT AND MARTIN COUNTIES AROUND 830 PM. RESIDENTS IN THE SEVERE THUNDERSTORM WATCH AREA SHOULD BE PREPARED TO SEEK SHELTER. AN INTERIOR ROOM AWAY FROM WINDOWS OR BASEMENTS OFFER THE EPROTECTION FROM STORMS. JME
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 8:58 PM EST | Severe Thunderstorm Warning | MHX | Martin | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.